New Mexico, 2020Drought in New Mexico, July 28 to 31, 2020
July 28 to 31, 2020 · NWS EPZ · 4 events in 4 counties and zones
A very dry spring and early summer lead to severe drought conditions developing over parts of Hidalgo, Grant and Luna counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very dry spring and early summer lead to severe drought conditions developing over parts of Hidalgo, Grant and Luna counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 28, 10:50 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 28, 10:50 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1150 AM MDT Tue Jul 28 2020
...Updated for the 18Z TAF Cycle...
.AVIATION...18Z TAF CYCLE...
Mostly VFR conditions expected across the area. MVFR to IFR
conditions possible over area mountains this afternoon and early
evening, especially for the Gila Region. Some of this activity
may make it near KTCS, thus the VCTS is mentioned for this site.
However, the chances are low for the other sites to mention at the
moment. Will amend if necessary. Otherwise, winds should be light
and variable, except near thunderstorms where gusts to 35 kts are
possible.
&&
29-Crespo
.PREV DISCUSSION...227 AM MDT Tue Jul 28 2020...
.SYNOPSIS...
High pressure aloft will bring seasonally hot mostly dry weather
across southern New Mexico and west Texas today through Friday
with a few showers and thunderstorms occurring mainly around
mountain location. Showers and thunderstorms will become more
widespread next weekend as moisture flows back into the region.
&&
.DISCUSSION...
.SHORT TERM...Today (Tuesday) and Tonight...
The presence of mid- level dry air and high pressure aloft will
continue to keep our rain chances at bay across the Borderland, at
least compared to this past weekend. Latest WV satellite imagery
(2AM) shows broad high pressure covering NM/AZ with a narrow but
weak moisture tap hugging the AZ/NM state line then turning east
across the Gila and towards Central NM then with better moisture
over OK and TX. The 00z EPZ sounding had a PWAT value of 1.00"
with a noticeable cap around 600mb and very little CAPE. With
little change expected in conditions for this afternoon,
thunderstorms will mainly favor the mountains, especially the
Gila, though with dewpoints mainly AOA 50, a few storms may still
make into the lowlands with better chances across Sierra County
where better mid- level moisture remains. For areas along and
south of I-10 and US-70 (in the lowlands), I left POPs below 10
percent and thus weather out of the grids, which may bite me given
dewpoints near or above 50 and highs in the mid-90s (given what I
learned at my time at WSMR-- shout out to them--it is a bit of a
gamble this time of year to leave conditions dry, especially for
areas immediately adjacent to mountains), but I believe the vast
majority of people in this area will stay dry like yesterday. Once
the sun sets, any thunderstorms should quickly dissipate. Highs
today are expected to be a couple to few degrees warmer than
Monday with partly to mostly sunny skies.
&&
34-Brown
.LONG TERM...Wednesday through Monday...
Strong upper ridge will be aligned on a west to east axis from
upper height center over Arizona across central New Mexico on
Wednesday. Associated cyclonic circulation will include a mid
level northeast flow into the CWA with transport warm dry
continental air aloft. As a result air mass will be relatively dry
and stable Wednesday and Thursday with precipitable water mostly
below an inch and CAPE's generally less than 500 J/kg. Given the
large scale subsidence aloft this will also bring mostly dry
weather along with hot above normal temperatures.
By Late Thursday ridge axis will develop a high amplitude north to
south axis through the Great basin while upper trough move into
the plains. This pattern change will support a weak colds front
pushing east to west across New Mexico and west Texas Thursday
night and Friday morning. At low levels western U.S. thermal/heat
low will combine with surface high to the east to induce east to
southeast flow with some increase in moisture occurring. Thus on
Friday precipitable water rises above an inch causing air mas to
become weakly unstable with a few thunderstorms expected mainly
around higher terrain.
Trend continues through the weekend as air mass becomes more
unstable with CAPE's around 500 to 1000 J/kg while precipitable
water ranges from 1 to 1.3 inches most areas. This scenario will
result in generally isolated storms coverage lowlands with
scattered activity mountains Saturday through Monday. Mid level
winds near 30 kt from the north and northeast may also provide
favorable shear for several storms to become near severe Saturday
through Monday. Behind the frontal passage temperatures should
also gradually cool to around normal by early next week.
&&
05-Rogash
.FIRE WEATHER...
A warming and drying trend is expected for the period, but with no
significant issues expected for today. Thunderstorms will be mainly
confined to mountain areas though a few storms may develop into the
lowlands, mainly across Sierra County and northern Dona Ana County
(northern half of NM Zone 112). Surface moisture will be sufficient
to keep min RH values above critical levels for all locations, and
winds are expected to remain light except in thunderstorm outflows.
The light winds will keep vent rates in the poor to fair category.
Moisture will decrease for Wednesday with thunderstorm chances
decreasing and min RH values nearing critical levels for the
lowlands. This decrease in moisture will continue for Thursday, but
a backdoor front will restore moisture for Friday and increase
thunderstorm chances.
&&
34-Brown
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 98 75 100 75 / 0 0 0 0
Sierra Blanca 92 67 94 69 / 0 0 10 0
Las Cruces 94 69 98 70 / 0 0 0 0
Alamogordo 97 72 100 72 / 10 0 0 0
Cloudcroft 72 54 76 54 / 40 20 30 0
Truth or Consequences 94 69 98 70 / 20 10 0 0
Silver City 88 65 91 66 / 30 20 0 0
Deming 95 69 99 68 / 0 0 0 0
Lordsburg 93 69 96 70 / 0 0 0 0
West El Paso Metro 99 76 101 76 / 0 0 0 0
Dell City 98 69 100 70 / 0 0 0 0
Fort Hancock 98 73 101 75 / 0 0 0 0
Loma Linda 91 72 94 72 / 0 0 0 0
Fabens 97 74 100 76 / 0 0 0 0
Santa Teresa 96 72 100 72 / 0 0 0 0
White Sands HQ 95 75 99 75 / 0 0 0 0
Jornada Range 95 71 99 70 / 0 0 0 0
Hatch 95 69 99 70 / 0 0 0 0
Columbus 95 72 99 72 / 0 0 0 0
Orogrande 96 73 99 72 / 0 0 0 0
Mayhill 83 59 87 59 / 40 30 20 0
Mescalero 82 57 86 58 / 30 20 10 0
Timberon 81 56 85 57 / 30 20 20 0
Winston 86 57 90 59 / 60 30 0 0
Hillsboro 94 66 98 67 / 40 20 0 0
Spaceport 94 68 98 68 / 10 0 0 0
Lake Roberts 88 58 91 59 / 50 30 0 0
Hurley 90 64 94 65 / 20 10 0 0
Cliff 94 61 97 61 / 20 10 0 0
Mule Creek 90 65 94 65 / 20 10 0 0
Faywood 91 65 95 66 / 30 20 0 0
Animas 95 69 98 69 / 0 0 0 0
Hachita 93 66 97 67 / 0 0 0 0
Antelope Wells 93 68 95 68 / 0 0 0 0
Cloverdale 89 66 90 66 / 0 0 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
34-Brown/05-Rogash/29-Crespo
Hazardous weather outlook, Jul 28, 10:41 AM MST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1141 AM MDT Tue Jul 28 2020
NMZ404>413-417-TXZ418>424-291745-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1141 AM MDT Tue Jul 28 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time. However, a few
showers and thunderstorms could be possible this afternoon and
early evening in the lowlands close to area mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dry conditions are expected Wednesday and Thursday with
high temperatures ranging from 95 to 105 degrees. Isolated
showers and thunderstorms look to return by next weekend, with a
few storms producing small hail and gusty outflow winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ401>403-414>416-291745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1141 AM MDT Tue Jul 28 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected again today.
Storm coverage will be less than previous days. Localized
flooding the primary threat, especially for areas that have
already received heavy rainfall this week. Running water from
thunderstorm outflow may also impacts local drainages, arroyos,
and low water crossings.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time. However, mostly
dry weather with no hazards are expected Wednesday and Thursday.
Scattered showers and thunderstorms will be possible again over
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Crespo
Drought, Southern Gila Highlands/Black Range
- When
- July 28, 1:00 PM MST to July 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The far southwest portion of the zone was placed into Severe(D2) drought on July 28th.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- July 28, 1:00 PM MST to July 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The southwest portion of the zone was placed into Severe(D2) drought on July 28th.
Drought, Southwest Desert/Lower Gila River Valley
- When
- July 28, 1:00 PM MST to July 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone was placed into Severe(D2) drought on July 28th. The Red Rock cooperative observer recorded 0.77 inches of precipitation in July which was 1.73 inches below normal.
Drought, Southwest Desert/Mimbres Basin
- When
- July 28, 1:00 PM MST to July 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The northwest portion of the zone was placed into Severe(D2) drought on July 28th. The Deming airport reported only 0.02 inches of rain in July which was 2.27 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, July 28 to 31, 2020$6.0 million · 6 events
- Damaging Winds in North Carolina, July 28, 2020$140,000 · 50 kt wind · 14 events
- Damaging Winds in Virginia, July 28, 2020$35,000 · 50 kt wind · 15 events
- Lightning Strike in Wisconsin, July 28, 2020$50,000 · 1 event
- Drought in South Dakota, July 28 to 31, 2020$40,000 · 1 event
- Damaging Wind in Michigan, July 28, 2020$40,000 · 52 kt wind · 1 event
- Damaging Winds in Virginia, July 28, 2020$21,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202057 kt wind · 18 events
- Damaging Wind and Lightning Strike in Georgia, July 28, 2020$20,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2020$13,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202058 kt wind · 12 events
- Flash Flooding and Flood in Louisiana, July 28, 2020$12,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908087, 908088, 908090, 908092.